Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 141, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 31, 2013, 3:25 PM CDT for Roberts County, South Dakota; Traverse County, Minnesota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2013, 3:25 PM CDT (20:25 UTC)
- Expired
- Aug 31, 2013, 4:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Traverse County, MN, Roberts County, SD
The radar
The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 2:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 500 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 1728 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 12:48 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Aug 31, 12:48 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1248 PM CDT SAT AUG 31 2013 .UPDATE... SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION. ONLY MINOR CHANGES NEEDED IN REGARDS TO THE FORECAST FOR THE REMAINDER OF TODAY. WILL BE WATCHING PROGRESSION OF COLD FRONT AS IT TRACKS EAST ACROSS THE CWA LATER TODAY. STILL EXPECTING SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT LATER THIS AFTERNOON...WITH INITIATION OVER EASTERN SD. THEN...AS ACTIVITY PUSHES EAST...SOME FORM OF A BROKEN LINE OF STORMS SHOULD DEVELOP AS ACTIVITY REACHES I-29 AND POINTS EAST. SEVERE STORMS STILL LOOKING POSSIBLE OVER THE EASTERN CWA AS WELL. && .PREVIOUS DISCUSSION... .SHORT TERM...THROUGH MONDAY MAJORITY OF THE FOCUS WILL BE ON THE NEAR TERM TIME FRAME. FIRST OPPORTUNITY FOR MOISTURE THIS MORNING IS THANKS TO WEAK WARM ADVECTION. THE RESULTING STORMS WILL REMAIN NON SEVERE THROUGH THE REST OF THE AM...WITH HIGH RES GUIDANCE SUGGESTING A SLOW SOUTHEAST TRAJECTORY...AND DISSIPATION BY LATE MORNING. FOCUS WILL THEN SHIFT TO THE ENVIRONMENT AHEAD OF A COLD FRONT THAT WILL PASS THROUGH THIS AFTERNOON. AGAIN...HIGH RES GUIDANCE HAS LATCHED ONTO CONVECTIVE DEVELOPMENT ALONG OR EAST OF THE JAMES VALLEY...PUSHING STORMS OUT OF THE FORECAST AREA BY LATE EVENING/EARLY MORNING. THE PRE STORM ENVIRONMENT FEATURES WARM MID LEVEL TEMPERATURES WITH H7 READINGS BETWEEN +11 AND +13C. MIXED LAYER DEWPOINTS ARE EXPECTED TO SURGE INTO THE 60S THANKS TO MOISTURE POOLING AHEAD OF THE FRONT...SUPPORTING UPWARDS OF 2500 J/KG CAPE. SHEAR WILL RUN ABOUT 30-35KTS...THOUGH LOW LEVEL FLOW AHEAD OF THE FRONT MAY BE MORE SOUTHWESTERLY AND IS WEAK THROUGH 8KFT. A BROAD AREA OF HIGH PRESSURE WILL FOLLOW FOR SUNDAY AND MONDAY. THIS AIRMASS WILL FEATURE MIXED LAYER DEWPOINTS ANYWHERE FROM THE UPPER 30S TO NEAR 50...AND LOW LEVEL TEMPERATURES MUCH CLOSER TO CLIMO. .LONG TERM...MONDAY NIGHT THROUGH SATURDAY UPPER LEVEL RIDGING BUILDS BACK IN FOR THE EXTENDED. THE PERIOD WILL BE MOSTLY DRY. ONE SHORTWAVE DOES MOVE THROUGH SD/NE LATE ON WEDNESDAY...BUT APPEARS TO HAVE LIMITED MOISTURE TO WORK WITH SO COLLABORATED TO KEEP POP MENTION OUT OF FORECAST. TEMPERATURES MAY BE SUPPRESSED SLIGHTLY ON WED/THU WITH ADDITIONAL CLOUD COVER FROM THE WEAK SFC TROF AND SHORTWAVE. OTHERWISE HIGH TEMPS WILL BE AROUND 10 DEGREES ABOVE AVERAGE WITH TUESDAY AND SATURDAY LOOKING THE HOTTEST RIGHT NOW. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH THE NEXT 24 HOURS...EXCEPT WHILE SHORT-LIVED THUNDERSTORMS ARE OCCURRING. CONVECTION HAS ALREADY DEVELOPED ACROSS THE WESTERN DAKOTAS...AND WILL WORK THROUGH THE CENTRAL AND EASTERN DAKOTAS NOW THROUGH EARLY THIS EVENING ALONG AND AHEAD OF A FAST-MOVING COLD FRONT SWEEPING SOUTHEASTWARD THROUGH THE NORTHERN PLAINS TODAY/TONIGHT. LOOK FOR AN ABRUPT SWITCH IN WIND DIRECTION FROM SOUTH-SOUTHWESTERLY AHEAD OF THE FRONT TO NORTHWESTERLY POST FRONTAL...WITH SPEEDS INCREASING GENERALLY TO 10 TO 20 KNOTS WITH HIGHER GUSTS FOR SEVERAL HOURS POST FRONTAL. HAD A BRIEF WEAK RAIN SHOWER PASS OVER KPIR A LITTLE BIT AGO. SEEING A FEW MORE ECHOES DEVELOPING OFF TO THE WEST OF KPIR RIGHT NOW...AND MAY HAVE TO REINTRODUCE A TEMPO PERIOD OF TS THERE FOR ANOTHER OUR OR TWO. SCATTERED SHOWERS/THUNDERSTORMS ARE ONGOING RIGHT NOW AT KMBG AND LOOK TO CONTINUE THERE UNTIL APPX 19Z...BEFORE THE KMBG TAF CLEARS OUT. FURTHER EAST...THE KABR AND KATY TERMINALS ARE ALSO EXPECTED TO RECEIVE SOME SHOWERS AND THUNDERSTORMS THIS AFTERNOON...TIMED TO REACH KABR BY APPX 21Z...POSSIBLY LASTING INTO EARLY THIS EVENING AT KATY. BY THE TIME STORMS ARE GETTING INTO NORTHEAST SOUTH DAKOTA LATER THIS AFTERNOON...SOME STORMS ARE EXPECTED TO BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WX THREAT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TMT SHORT TERM...CONNELLY LONG TERM...WISE AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 31, 3:59 AM CDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 359 AM CDT SAT AUG 31 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 359 AM CDT SAT AUG 31 2013 /259 AM MDT SAT AUG 31 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STORMS WILL REDEVELOP THIS AFTERNOON AHEAD OF A COLD FRONT. THE RISK FOR SEVERE WEATHER WILL BE GREATEST EAST OF THE JAMES RIVER VALLEY. STORMS WILL PROCEED TO THE EAST/SOUTHEAST...AND ARE EXPECTED TO EXIT THE FORECAST AREA BY THE LATE EVENING/EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING. CONNELLY
In the hours before
Local storm report, Aug 31, 3:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
321 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 5 N ROSLYN 45.57N 97.49W
08/31/2013 E1.00 INCH DAY SD FIRE DEPT/RESCUE
ROSLYN FIRE DEPARTMENT REPORTED QUARTER SIZED HAIL ON
HWY 25 NORTH OF ROSLYN
&&
EVENT NUMBER ABR1300755
TROGDONThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 3:20 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 55 min |
| Aug 31, 4:15 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 60 min |
| Aug 31, 4:29 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2013Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.